Alert archive / Kansas / Freeze Warnings in 2017
Freeze Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this freeze warning at Oct 14, 2017, 3:01 PM CDT for 8 counties in Kansas; Dundy County, Hitchcock County, Nebraska. It took effect at Oct 15, 2017, 3:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2017, 3:01 PM CDT (20:01 UTC)
- In effect from
- Oct 15, 2017, 3:00 AM CDT
- Expired
- Oct 15, 2017, 8:57 AM CDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 23 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2428 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
718 WWUS73 KGLD 142001 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 201 PM MDT Sat Oct 14 2017 KSZ001-002-013-014-027-028-041-042-NEZ079-080-150600- /O.UPG.KGLD.FZ.A.0003.171015T0800Z-171015T1400Z/ /O.NEW.KGLD.FZ.W.0004.171015T0800Z-171015T1400Z/ Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Greeley-Wichita- Dundy-Hitchcock- Including the cities of St. Francis, Bird City, Atwood, Goodland, Colby, Sharon Springs, Oakley, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, and Palisade 201 PM MDT Sat Oct 14 2017 /301 PM CDT Sat Oct 14 2017/ ...FREEZE WARNING IN EFFECT FROM 2 AM MDT /3 AM CDT/ TO 8 AM MDT /9 AM CDT/ SUNDAY... The National Weather Service in Goodland has issued a Freeze Warning, which is in effect from 2 AM MDT /3 AM CDT/ to 8 AM MDT /9 AM CDT/ Sunday. The Freeze Watch is no longer in effect. * Temperatures...29 to 32 degrees. * Timing...Late tonight into Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning is issued when temperatures of 28 degrees or below are forecast for at least one hour. Those with agricultural interests in the warned area are advised to harvest or protect tender vegetation. Also...potted plants normally left outdoors should be covered or brought inside away from the cold. && $$
2 follow-up statements
949 WWUS73 KGLD 150529 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 1129 PM MDT Sat Oct 14 2017 KSZ001-002-013-014-027-028-041-042-NEZ079-080-151400- /O.CON.KGLD.FZ.W.0004.171015T0800Z-171015T1400Z/ Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Greeley-Wichita- Dundy-Hitchcock- Including the cities of St. Francis, Bird City, Atwood, Goodland, Colby, Sharon Springs, Oakley, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, and Palisade 1129 PM MDT Sat Oct 14 2017 /1229 AM CDT Sun Oct 15 2017/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT /9 AM CDT/ SUNDAY... * Temperatures...29 to 32 degrees. * Timing...Late tonight into Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural interests in the warned area are advised to harvest or protect tender vegetation. Also...potted plants normally left outdoors should be covered or brought inside away from the cold. && $$
906 WWUS73 KGLD 151357 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 757 AM MDT Sun Oct 15 2017 KSZ001-002-013-014-027-028-041-042-NEZ079-080-151500- /O.CAN.KGLD.FZ.W.0004.000000T0000Z-171015T1400Z/ Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Greeley-Wichita- Dundy-Hitchcock- Including the cities of St. Francis, Bird City, Atwood, Goodland, Colby, Sharon Springs, Oakley, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, and Palisade 757 AM MDT Sun Oct 15 2017 /857 AM CDT Sun Oct 15 2017/ ...FREEZE WARNING IS CANCELLED... The National Weather Service in Goodland has cancelled the Freeze Warning. Temperatures across the Warning area are continuing to rise this morning under full sunshine. Many areas already at or above the upper threshold criteria and will continue to go up through the morning...prompting cancellation. $$ JN
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this freeze warning went out at Oct 14, 1:13 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Oct 14, 1:13 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1213 PM MDT Sat Oct 14 2017
.UPDATE...
Issued at 1213 PM MDT Sat Oct 14 2017
Update to forecast issued to remove mention of morning fog
wording...but keep a mention of patchy fog for far eastern zones
for the next couple hours. With the front currently pushing thru
the area...NW flow on the uptick. The result here is that
forecast highs are done and will not be reached...with overall
trend being on the downward side thru the rest of the afternoon as
CAA persists. Have lowered daytime highs across the entire region.
&&
.SHORT TERM...(Today through Monday night)
Issued at 315 AM MDT Sat Oct 14 2017
Today-tonight...an upper level trough centered near southwest
Wyoming/northeast Utah early this morning is forecast to move into
the forecast area by mid to late afternoon and exiting the area by
midnight. Main weather impact today will be very strong northwest
winds.
Will have extensive low cloudiness and areas of fog this morning
ahead of approaching cold front. Once the front arrives rapid
clearing expected.
NAM 3 hour pressure rises of 5-8mb reach the northwest 1/3 of the
area by 21z increasing to a very impressive 7-11mb by 00z with 800mb
winds as high as 60kts. GFS quite a bit lower with 40-50kt 800mb
winds. Regardless, MET/MAV/LAMP guidance all show sustained winds
across the western 1/2 of the area in the 30-36kt range with higher
gusts, further east a bit lower but still windy. Local wind gust
program showing wind gusts to 48kts across the western 1/2 of the
area with 30-40kts further east. All in all guidance in very good
agreement and as a result will be increasing wind forecast. Winds
will slowly and steadily decrease this evening and be below 10kts
after midnight.
Blending better performing bias corrected grids and 850mb
temperatures from the past few days supports raising high
temperature forecast to reflect low to mid 60s across far southwest
Nebraska to the mid 70s from Hill City to points south of the
interstate. Temperatures likely will fall from west to east during
the afternoon as the cold front arrives. Low temperatures tonight in
the mid 20s to near 30 in far eastern Colorado with low to mid 30s
east of the CO/KS border. A Freeze Watch will remain in place for
the first 2 rows of counties east of the KS border.
Sunday-Sunday night...forecast area under northwest flow aloft with
very dry air suggesting a sunny sky during the day and clear sky
during the night. Should see afternoon temperatures in the low to
mid 60s with low temperatures in the low to mid 30s.
Monday-Monday night...although forecast area remains under northwest
flow aloft 500mb heights slightly rise with 850mb temperatures
warming about 10-13f. Current high temperature forecast in the low
to upper 70s looks good. Low temperatures in the mid 30s to low 40s.
Little if any cloudiness through the period.
.LONG TERM...(Tuesday through Friday)
Issued at 315 AM MDT Sat Oct 14 2017
The extended forecast looks to be dry and warm. Upper flow will
transition from NW to zonal to SW by Friday. No real moisture in the
CWA until Saturday. This is when our next weather system begins to
approach the area and will bring us our next chance of
precipitation. One note...While current forecasted temperatures show
70s for highs through the week, 80s will be a distinct possibility
and will be adjusted as we get closer in time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1119 AM MDT Sat Oct 14 2017
For KGLD...VFR conditions thru the forecast period. With a cold
front pushing thru the region...winds will mainly be from the NNW
15-30kts w/ gusts to 45kts(20z-01z) thru 09z Sunday...then WNW at
10kts. LLWS 05z-09z Sunday 340@40kts.
For KMCK...MVFR/IFR ceilings BKN008-015 thru 19z...then gradual
VFR conditions. With a cold front pushing thru the region...winds
will mainly be from the NNW 15-30kts w/ gusts to 40kts(21z-02z)
thru 09z Sunday...then WNW at 10kts. LLWS 02z-06z Sunday
340@40kts.
&&
.FIRE WEATHER...
Issued at 315 AM MDT Sat Oct 14 2017
Near critical fire weather conditions are possible from around 12 PM
MDT (1 PM CDT) through 5 PM MDT (6 PM CDT) today generally south of
Interstate 70 and west of highway 25. Outdoor burning is highly
discouraged. In this area relative humidity will flirt with 15 percent
with northwest winds increasing rapidly as a cold front approaches.
Gusts to 50 mph are expected.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Freeze Watch from late tonight through Sunday morning for KSZ001-
002-013-014-027-028-041-042.
CO...NONE.
NE...Freeze Watch from late tonight through Sunday morning for NEZ079-
080.
&&
UPDATE...JN
SHORT TERM...99
LONG TERM...SME
AVIATION...JN
FIRE WEATHER...99Hazardous weather outlook, Oct 14, 3:01 PM CDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 201 PM MDT Sat Oct 14 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 201 PM MDT Sat Oct 14 2017 /301 PM CDT Sat Oct 14 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong northwest winds gusting up to 50 mph are possible this afternoon through early evening across much of the area. A few areas of blowing dust and reduced visibilities are possible. A Freeze Warning is in effect for late tonight into Sunday morning for areas generally east of the Colorado Kansas border and west of Highway 83. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... A Freeze Warning remains in effect until mid morning Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Oct 14, 9:52 AM CDT, 5 hours 9 minutes before
Special Weather Statement National Weather Service Goodland KS 852 AM MDT Sat Oct 14 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 852 AM MDT Sat Oct 14 2017 /952 AM CDT Sat Oct 14 2017/ ...AREAS OF DENSE FOG POSSIBLE THIS MORNING FOR PORTIONS OF THE REGION... Through 11 AM MDT/12 PM CDT...travelers on area roadways across the Tri State region may experience areas of fog that may reduce visibilities down to 3 miles or less at times. Please use caution if out traveling over the next couple hours. JN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 3:45 AM CDT | Dense Fog Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 6 hr |
Nearby
Freeze Warnings in Kansas, 2017Freeze Warnings in Nebraska, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.